Alert archive / North Dakota / Red Flag Warnings in 2008

Red Flag Warning 8, NWS Bismarck, ND

April 16, 200815 counties in North Dakota

NWS Bismarck, ND issued this red flag warning at Apr 16, 2008, 1:21 PM MDT for 15 counties in North Dakota. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 16, 2008, 1:21 PM MDT (19:21 UTC)
Expired
Apr 16, 2008, 8:03 PM MDT
In force
7 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Burleigh County, ND, Dunn County, ND, Emmons County, ND, Grant County, ND, Hettinger County, ND, Kidder County, ND, McLean County, ND, Mercer County, ND, Morton County, ND, Oliver County, ND, Sheridan County, ND, Sioux County, ND, Stark County, ND, Wells County, ND

The radar

The Bismarck radar (KBIS), 42 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 7.4 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2008-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2008-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -136 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
686 m above ground
0-6 km bulk shear
84 kt
0-1 km storm-relative helicity
-136 m²/s²
0-3 km storm-relative helicity
-42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KBIS 161921
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
221 PM CDT WED APR 16 2008

...A RED FLAG WARNING HAS BEEN ISSUED FOR SOUTHWEST AND SOUTH
CENTRAL NORTH DAKOTA FOR THE AFTERNOON AND EARLY EVENING...

.GUSTY NORTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS OF 30 TO 35 MPH
HAVE COMBINED WITH RELATIVE HUMIDITIES OF 15 TO 25 PERCENT AND DRY
GRASSLANDS TO CAUSE RED FLAG WARNING CONDITIONS ACROSS MUCH OF
SOUTHWEST AND SOUTH CENTRAL NORTH DAKOTA. CONDITIONS WILL IMPROVE
RAPIDLY TOWARD SUNSET AS THE WINDS DROP OFF AND RELATIVE
HUMIDITIES RISE.  



NDZ018>023-033>036-041-042-044>046-170200-
/O.NEW.KBIS.FW.W.0008.080416T1921Z-080417T0200Z/
DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-STARK-MORTON-BURLEIGH-
KIDDER-HETTINGER-GRANT-ADAMS-SIOUX-EMMONS-
221 PM CDT WED APR 16 2008 /121 PM MDT WED APR 16 2008/

...RED FLAG WARNING IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS
EVENING FOR RELATIVE HUMIDITIES OF 15 TO 25 PERCENT AND STRONG
NORTHWEST WINDS 15 TO 25 MPH WITH GUSTS OF 30 TO 35 MPH...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS
EVENING. 

THE COMBINATION OF STRONG GUSTY NORTHWEST WINDS AND LOW RELATIVE
HUMIDITIES WILL CREATE RED FLAG WARNING CONDITIONS THIS AFTERNOON
AND EARLY EVENING. CONDITIONS WILL IMPROVE RAPIDLY TOWARD SUNSET
AS THE WINDS DROP OFF AND THE RELATIVE HUMIDITIES RISE. 

A RED FLAG WARNING MEANS THAT A COMBINATION OF STRONG WINDS...LOW
RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE
FIRE GROWTH POTENTIAL.

$$
2 follow-up statements
000 
WWUS83 KBIS 162050
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
350 PM CDT WED APR 16 2008

...A RED FLAG WARNING CONTINUES FOR SOUTHWEST AND SOUTH CENTRAL
NORTH DAKOTA THROUGH EARLY EVENING DUE TO STRONG WINDS AND LOW
HUMIDITIES...

.GUSTY NORTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS OF 30 TO 35 MPH
HAVE COMBINED WITH RELATIVE HUMIDITIES OF 15 TO 25 PERCENT AND DRY
GRASSLANDS TO CAUSE RED FLAG WARNING CONDITIONS ACROSS MUCH OF
SOUTHWEST AND SOUTH CENTRAL NORTH DAKOTA. CONDITIONS WILL IMPROVE
RAPIDLY TOWARD SUNSET AS THE WINDS DROP OFF AND RELATIVE
HUMIDITIES RISE.

NDZ018>023-033>036-041-042-044>046-170200-
/O.CON.KBIS.FW.W.0008.000000T0000Z-080417T0200Z/
DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-STARK-MORTON-BURLEIGH-
KIDDER-HETTINGER-GRANT-ADAMS-SIOUX-EMMONS-
350 PM CDT WED APR 16 2008 /250 PM MDT WED APR 16 2008/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/
THIS EVENING...

THE COMBINATION OF STRONG GUSTY NORTHWEST WINDS AND LOW RELATIVE
HUMIDITIES WILL CREATE RED FLAG WARNING CONDITIONS THIS AFTERNOON
AND EARLY EVENING. CONDITIONS WILL IMPROVE RAPIDLY TOWARD SUNSET
AS THE WINDS DROP OFF AND THE RELATIVE HUMIDITIES RISE.

A RED FLAG WARNING MEANS THAT A COMBINATION OF STRONG WINDS...LOW
RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE
FIRE GROWTH POTENTIAL.

$$
TWH
000 
WWUS83 KBIS 170203
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
903 PM CDT WED APR 16 2008

...RED FLAG WARNING HAS BEEN ALLOWED TO EXPIRE...

.RELATIVE HUMIDITIES HAVE RISEN TO ABOVE 20 PERCENT ACROSS MUCH
OF THE AREA. NORTHWEST SURFACE WINDS OF 5 TO 15 MPH SHOULD
CONTINUE TO WEAKEN TONIGHT AND REMAIN BELOW RED FLAG CRITERIA.

NDZ018>023-033>036-041-042-044>046-170315-
/O.CAN.KBIS.FW.W.0008.000000T0000Z-080417T0200Z/
DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-STARK-MORTON-BURLEIGH-
KIDDER-HETTINGER-GRANT-ADAMS-SIOUX-EMMONS-
903 PM CDT WED APR 16 2008 /803 PM MDT WED APR 16 2008/

...RED FLAG WARNING HAS BEEN ALLOWED TO EXPIRE...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS EXPIRED THE RED
FLAG WARNING. 

RELATIVE HUMIDITIES HAVE RISEN TO ABOVE 20 PERCENT ACROSS MUCH OF
THE AREA. NORTHWEST SURFACE WINDS OF 5 TO 15 MPH SHOULD CONTINUE
TO WEAKEN TONIGHT AND REMAIN BELOW RED FLAG CRITERIA.

$$
JWS/NH

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at Apr 16, 2:50 AM MDT, 10 hours 31 minutes earlier.

Area forecast discussion, Apr 16, 2:50 AM MDT, 10 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
350 AM CDT WED APR 16 2008

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT...
LATEST WATER VAPOR IMAGERY SHOWS UPPER LEVEL TROUGHING APPROACHING
NORTH DAKOTA THIS MORNING...WITH SOME SHORTWAVE ENERGY COMING IN VIA
THE NORTHERN BRANCH...AND SOME MIGRATING THROUGH THE SOUTHERN
BRANCH. SHORTWAVE IN THE SOUTHERN BRANCH CURRENTLY SPINNING INTO
CENTRAL WYOMING WHILE A WAVE IN CENTRAL MONTANA WAS SEEN ROTATING
EAST IN THE NORTHERN BRANCH. FURTHER UPSTREAM...A COUPLE MORE
SHORTWAVES WERE SEEN MOVING SOUTHEAST FROM ALBERTA. MODELS SHOW
THE BEST CHANCE FOR PRECIP IS THIS MORNING...AS SOUTHERN BRANCH
WAVE MERGES WITH THE NORTHERN BRANCH OVER THE WESTERN CWA. LEFT
FRONT QUADRANT OF 300MB 100KT JET IS OVER SOUTHEAST NORTH DAKOTA
THIS MORNING WITH BEST H85-H30 OMEGA OVER SOUTHWEST AND SOUTH
CENTRAL NORTH DAKOTA. REGIONAL RADAR CONFIRMS THIS AND WILL CARRY
HIGHEST POPS (SCT)...EARLY THIS MORNING. PRECIP SHIELD SHIFTS EAST
AND NORTHEAST BY MID MORNING AS UPPER JET AND MAX VERTICAL MOTION
FIELD MOVES EAST. SOME WEAK INSTABILITY SHOWS UP IN THE BUFR
SOUNDINGS THIS AFTERNOON WITH AFOREMENTIONED ADDITIONAL SHORTWAVE
ENERGY FROM CANADA MOVING MOVING THROUGH THE CYCLONIC FLOW. THIS
WILL PROMOTE THE DEVELOPMENT OF ISOLATED RAIN SHOWERS BUT SYNOPTIC
SCALE VERTICAL MOTION IS WEAK AND ANYTHING MUCH MORE THAN 0.01
WILL BE SPARSE. MUCH COOLER TODAY WITH 50S ACROSS THE CWA. EXPECT
NORTHWEST WINDS OF 15 TO 30 MPH.

UPPER FLOW TRANSITIONS FROM CYCLONIC TO ANTICYCLONIC ON THURSDAY.
EXPECTING A DRY DAY ACROSS THE CWA. BROAD UPPER RIDGE MOVES IN AND
BRINGS DRY AND WARMER TEMPERATURES FOR THE REMAINDER OF THE SHORT
TERM. H85 TEMPS WARM THE NEXT COUPLE OF DAYS WITH HIGH TEMPERATURES
GETTING HIGHS BACK INTO THE 60S OVER THE FORECAST AREA BY FRIDAY.

.LONG TERM...SATURDAY THROUGH WEDNESDAY
THE SLOW MOVING WEST COAST TROUGH WILL CONTINUE TO ADVANCE AS THE AS
THE EAST COAST BLOCKING PATTERN SLOWLY GIVES WAY. THIS WILL BRING A
PERIOD OF PRECIPITATION TO NORTH DAKOTA WHEN THE ATTENDANT SURFACE
FRONT SLOWLY DAWDLES OVER THE AREA THIS WEEKEND.

&&

.AVIATION...
THE MORNING HOURS WILL HAVE NUMEROUS SHOWERS AS AN UPPER LEVEL WAVE
MOVES THROUGH THE AREA. LOOK FOR IMPROVING CONDITIONS THIS AFTERNOON.

&&

.FIRE WEATHER...NO HIGHLIGHTS TODAY AS COOLER TEMPERATURES AND
HIGHER HUMIDITIES WILL DOMINATE. MINIMUM HUMIDITIES MOSTLY IN THE
30 PERCENT RANGE TODAY WITH A COUPLE POCKETS OF UPPER 20 PERCENTS
BETWEEN MINOT AND BISMARCK. RAIN SHOWERS DURING THE MORNING OVER
THE SOUTH CENTRAL AND SOUTHEAST FIRE WEATHER ZONES WILL WANE BY
MID TO LATE MORNING. EXPECT ISOLATED RAIN SHOWERS THIS AFTERNOON
UNDER MOSTLY CLOUDY SKIES AND BREEZY NORTHWEST WINDS OF 15 TO 30
MPH. A BROAD RIDGE OF HIGH PRESSURE WILL MOVE TOWARD THE FIRE
WEATHER DISTRICT THURSDAY AND FRIDAY. THIS WILL BRING DRYING WITH
AFTERNOON MINIMUM HUMIDITIES OF 20 TO 30 PERCENT THURSDAY AND
15 TO 25 PERCENT ON FRIDAY. WINDS RIGHT NOW LOOK TO RANGE BETWEEN
10 TO 20 MPH BOTH AFTERNOONS. THUS RED FLAG CRITERIA IS ONLY
MARGINAL AND NO HIGHLIGHTS WARRANTED FOR THU/FRI AT THIS TIME.
&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

KS/RSL
Hazardous weather outlook, Apr 16, 3:17 AM MDT, 10 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
417 AM CDT WED APR 16 2008

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-170930-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
417 AM CDT WED APR 16 2008 /317 AM MDT WED APR 16 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KS

Nearby

Red Flag Warnings in North Dakota, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.